Kansas, 2009Damaging Winds in Kansas, March 8, 2009
March 8, 2009 · NWS SGF · 2 events in 1 county or zone
Severe thunderstorms impacted portions of Bourbon County during the morning hours of 8 March. Wind damage occurred near the Fort Scott area while small hail was also observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms impacted portions of Bourbon County during the morning hours of 8 March. Wind damage occurred near the Fort Scott area while small hail was also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 8, 4:36 AM CST, 49 minutes earlier.
Area forecast discussion, Mar 8, 4:36 AM CST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT SUN MAR 8 2009
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
THE COLD FRONT IS DEFINITELY ON THE MOVE NOW AS IT IS NOW LOCATED
JUST WEST OF CNU AND PPF IN SE KS. WAT VAP IMAGERY FROM THE PAST
SEVERAL HOURS INDICATES THAT THE MID LEVEL WAVE IS SHIFTING TO THE
NORTHEAST ACROSS THE CENTRAL PLAINS WITH A MID LEVEL DRY SLOT
BECOMING MORE PRONOUNCED FROM THE TX PANHANDLE INTO W OK.
REGIONAL 88D INDICATES A THIN BAND OF SCT TSRA DEVELOPING RIGHT
ALONG THE COLD FRONT. INSTABILITY IS MARGINAL AT BEST RIGHT NOW
WITH MLCAPE IN THE 200-500 J/KG RANGE. THERE IS STILL AN OUTSIDE
CHANCE FOR A FEW STRONG TO MARGINALLY SEVERE STORMS ALONG THIS
FRONT GIVEN DEEP LAYER SHEAR AROUND 50 KT. MARGINALLY SEVERE HAIL
AND LOCALIZED WIND GUSTS ARE THE PRIMARY CONCERN. GIVEN RADAR
TRENDS...THE BETTER COVERAGE OF STORMS WILL LIKELY BE NORTH OF THE
HWY 60 CORRIDOR. AREAS NEAR THE MO/KS STATE LINE WILL EXPERIENCE
THIS ACTIVITY THROUGH FROM 11Z TO 13Z...AND NEAR THE HWY 65
CORRIDOR BETWEEN 13Z AND 15Z.
GAGAN
&&
.DISCUSSION...
MAIN FORECAST CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE WILL
DEAL WITH SHOWER AND THUNDERSTORM POTENTIAL THIS MORNING...THEN
WITH SHOWER AND THUNDERSTORM CHANCES MONDAY INTO TUESDAY. FINALLY
ATTENTION TURNS TO A MUCH COLDER AIRMASS THAT WILL WORK ITS WAY
INTO THE AREA DURING THE MIDDLE PORTIONS OF THE WEEK.
CURRENTLY...UPPER LEVEL TROUGH IS PUSHING INTO THE WEST CENTRAL
PLAINS. A STATIONARY FRONT EXTENDS FROM A SURFACE LOW ACROSS SOUTH
CENTRAL KANSAS TO THE NORTHEAST THROUGH NORTHERN MISSOURI INTO
ILLINOIS. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND
NORTH OF THE FRONT FROM CENTRAL KANSAS INTO NORTHERN MISSOURI INTO
ILLINOIS. THE SURFACE LOW IS BEGINNING TO MOVE TO THE NORTHEAST
AS THE UPPER LEVEL TROUGH PUSHES EAST. OVER THE LAST HOUR
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE
AREA OF LOW PRESSURE AND SOUTHWARD ALONG THE COLD FRONT.
THE UPPER LEVEL TROUGH WAS SLOW TO PUSH ACROSS THE ROCKIES
TODAY...BUT IT SHOULD ACCELERATE TO THE EAST THIS MORNING AS THE
TROUGH PUSHES EAST. AT THE SFC THE LOW PRESSURE WILL MOVE TO THE
NORTHEAST WITH THE COLD FRONT EXPECTED TO MOVE INTO THE WESTERN
CWA SHORTLY BEFORE SUNRISE THIS MORNING. ONCE THE LOW MOVES NORTH
OF THE AREA THE FRONT SHOULD RAPIDLY PUSH EAST THROUGH THE CWA AND
IT IS EXPECTED TO EXIT THE EASTERN CWA BY NOON. SCATTERED SHOWERS
AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE FRONT AS IT
PUSHES EAST. THE QUESTION WITH REGARDS TO TODAYS POPS IS JUST HOW
FAR EAST WILL THE FRONT AND ASSOCIATED PRECIPITATION BE AT 7 AM
THIS MORNING. WILL LIKELY MAKE A LAST MINUTE ADJUSTMENT FOR POPS
BASED ON LATEST RADAR TRENDS. THE BETTER COVERAGE WILL LIKELY BE
ACROSS CENTRAL MISSOURI CLOSER TO THE SURFACE LOW AND BETTER LIFT.
THERE SHOULD STILL BE MUCAPE OF AROUND 500 J/KG AHEAD OF THE FRONT
THIS MORNING. THE MORNING TIMING OF THE FRONTAL PASSAGE SHOULD
LIMIT SEVERE POTENTIAL...BUT CANNOT RULE OUT AN ISOLATED STRONG TO
SEVERE STORM...ALL IN ALL THE SEVERE THREAT SHOULD BE LIMITED.
PRECIPITATION IS EXPECTED TO MOVE EAST OF THE AREA BY THIS
AFTERNOON AND A COOLER AIRMASS WILL WORK INTO THE AREA.
TEMPERATURES WILL LIKE DROP BEHIND THE FRONT AND SLOWLY RISE THIS
AFTERNOON.
THE COLD FRONT WILL DROP SOUTH INTO CENTRAL ARKANSAS AND STALL
TONIGHT. THEN IT WILL SURGE BACK TO THE NORTH AS A WARM FRONT ON
MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP
ALONG THE FRONT ACROSS THE AREA. IF ENOUGH INSTABILITY CAN DEVELOP
A FEW STORMS MAY BECOME SEVERE...WITH THE BETTER CHANCES ACROSS
THE WESTERN CWA WHERE BETTER INSTABILITY SHOULD RESIDE. THIS
ACTIVITY WILL BE IN AN AREA OF WARM AIR ADVECTION AND WILL BE
ELEVATED...WITH THE PRIMARY SEVERE HAZARD BEING MARGINALLY SEVERE
HAIL. THE FRONT WILL PUSH NORTH OF THE AREA DURING THE EVENING
INTO THE OVERNIGHT HOURS. A COLD FRONT WILL THEN PUSH EAST THROUGH
THE AREA LATE MONDAY NIGHT INTO TUESDAY. WIND SHEAR WILL BE
SIGNIFICANT ENOUGH WITH THIS SYSTEM TO SUPPORT ORGANIZED STORMS...
SO IF ENOUGH INSTABILITY CAN DEVELOP SEVERE STORMS WILL BE
POSSIBLE. THIS WILL DEPEND MOST ON THE EXACT TIME OF THE FRONTAL
PASSAGE. IF THE SYSTEM SLOWS AND THE FRONT DOES NOT PUSH THROUGH
UNTIL LATER ON TUESDAY THE SEVERE THREAT MAY INCREASE. DETAILS
WILL BECOME BETTER DEFINED ONCE THE EXACT TIMING OF THE FRONTAL
PASSAGE IS BETTER KNOWN.
MUCH COLDER TEMPERATURES WILL RETURN TO THE AREA BEHIND THE FRONT
FOR THE MIDDLE PORTIONS OF THE WEEK. LOWS WILL FALL WELL BELOW
THE FREEZING MARK WEDNESDAY NIGHT...AND HIGHS WILL STRUGGLE TO
MAKE IT OUT OF THE 30S FOR A LARGE PORTION OF THE AREA ON
WEDNESDAY. WILL HAVE TO KEEP AN EYE ON HOW FAR SOUTH THE FRONT
WILL MOVE ON WEDNESDAY. IF THE FRONT STALLS A LITTLE FARTHER TO
THE NORTH POST FRONTAL PRECIPITATION MAY OCCUR ACROSS THE SOUTHERN
CWA. THE 00Z MED RANGE MODELS ARE TAKING THE FRONT FARTHER TO THE
SOUTH WITH MOST OF THE PRECIPITATION REMAINING JUST TO THE SOUTH
OF THE AREA. HAVE CONTINUED A SLIGHT CHANCE FOR A RAIN AND SNOW
MIX WEDNESDAY NIGHT INTO THURSDAY NEAR THE MISSOURI ARKANSAS
BORDER...BUT AT THIS TIME PRECIPITATION AMOUNTS ARE EXPECTED TO
REMAIN LIGHT.
WISE
&&
.AVIATION...
PRIMARY FLIGHT HAZARDS FOR THE FORECAST PERIOD WILL BE GUSTY SURFACE
WINDS...LOW LEVEL WIND SHEAR AND THUNDERSTORMS. GUSTY SOUTHERLY WINDS
WILL PERSIST TONIGHT AHEAD OF AN APPROACHING COLD FRONT. LOW
LEVEL WIND SHEAR WILL PERSIST OVERNIGHT. THE APPROACHING SYSTEM
HAS SLOWED DOWN AND IT APPEARS A FRONTAL PASSAGE WILL OCCUR AT
JOPLIN AROUND 13Z AND SPRINGFIELD AROUND 15Z. THIS SYSTEM WILL
BRING SCATTERED THUNDERSTORMS. THERE WILL BE A POSSIBILITY OF
MVFR AND PERHAPS BRIEF IFR CONDITIONS WITH THE PASSAGE OF THE
COLD AND ACCOMPANYING THUNDERSTORMS. VFR CONDITIONS ALONG WITH
GUSTY WEST WINDS WILL FOLLOW THE FRONTAL PASSAGE BY MIDDAY SUNDAY.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 8, 4:24 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 AM CDT SUN MAR 8 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 AM CDT SUN MAR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
NON THUNDERSTORM WIND GUSTS AROUND 30 MPH WILL BE POSSIBLE THIS
MORNING AHEAD OF AN APPROACHING COLD FRONT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
A COLD FRONT THAT WILL QUICKLY PUSH ACROSS THE AREA THIS
MORNING. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE
CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL. A
FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL
HAIL UP TO THE SIZE OF DIMES. THIS ACTIVITY WILL END BY EARLY
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A WARM FRONT WILL PUSH NORTH INTO THE AREA MONDAY. THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE FRONT FROM LATE MONDAY
MORNING INTO THE EVENING HOURS. IF ENOUGH INSTABILITY CAN
DEVELOP A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
LARGE HAIL THE PRIMARY HAZARD.
A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA MONDAY NIGHT
INTO TUESDAY BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS TO
THE AREA. THERE IS A CONDITIONAL RISK OF SEVERE THUNDERSTORMS
DEPENDENT ON HOW MUCH INSTABILITY THAT CAN DEVELOP AHEAD OF THE
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IN NOT EXPECTED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WISE
In the hours before
Special weather statement, Mar 8, 5:22 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 AM CDT SUN MAR 8 2009
KSZ073-MOZ066-081145-
BOURBON KS-VERNON MO-
622 AM CDT SUN MAR 8 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON AND NORTHWESTERN
VERNON COUNTIES UNTIL 645 AM CDT...
AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF FORT SCOTT...MOVING
NORTHEAST AT 58 MPH.
PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
WISE
Thunderstorm Wind, Bourbon
- When
- March 8, 5:25 AM CST to 5:44 AM CST
- Where
- Bourbon County, 3.32 mi SW of Devon to 5.43 mi ENE of Fulton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.892, -94.870
A National Weather Service storm survey revealed that straight line winds damaged rural areas north of Fort Scott. Damage included a two story home moved off of its foundation, two recreational vehicles overturned, a destroyed carport, tree damage, and several hay bales were flipped over.
Thunderstorm Wind, Bourbon
- When
- March 8, 5:30 AM CST to 5:40 AM CST
- Where
- Bourbon County, 3.8 mi S of Redfield to 1.94 mi SSW of Marmaton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.775, -94.872
A National Weather Service storm survey revealed that straight line winds damage rural areas southeast of Redfield. Damage consisted of signficant roof damage to homes and mobile homes. Numerous outbuildings were destroyed while trees were uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, March 8, 20092 injured · $492,000 · EF3 · 17 events
- Tornadoes and Hail in Illinois, March 8, 20091 injured · $284,000 · EF2 · 9 events
- Tornadoes and Hail in Illinois, March 8, 20093 injured · $1.4 million · EF1 · 20 events
- Tornadoes and Hail in Illinois, March 8, 20092 injured · EF2 · 20 events
- Tornado and Hail in Indiana, March 8, 2009$712,000 · EF1 · 15 events
- Tornadoes and Flooding in Illinois, March 8, 2009$115,000 · EF1 · 18 events
- Tornadoes and Damaging Winds in Missouri, March 8, 2009$145,000 · EF1 · 5 events
- Hail and Damaging Winds in Missouri, March 8, 2009$145,000 · 1 in hail · 27 events
- Flooding in Iowa, March 8 to 13, 2009$275,000 · 10 events
- High Wind in Illinois, March 8, 2009$176,000 · 54 kt wind · 13 events
- Tornado and Hail in Kentucky, March 8, 2009$41,000 · EF1 · 4 events
- Tornado and Damaging Wind in Indiana, March 8, 2009$43,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155334, 155336.